×

zbMATH — the first resource for mathematics

Boundaries of instability zones for symplectic twist maps. (English) Zbl 1290.37024
Let \(f: {\mathbb A } \rightarrow {\mathbb A}\) be a symplectic twist map of the annulus. Recall that an “instability region” is an open invariant subset \( U \subset {\mathbb A}\) which is homeomorphic to the annulus and contains a simple closed curve that is not homotopic to a point (so-called “essential curve”) and is maximal (for the inclusion) among such subsets that satisfy the following property:
The invariant curves contained in the closure \({\bar U}\) of \(U\) in \({\mathbb A}\) that are not homotopic to a point are contained in the boundary \(\partial U\).
The existence of instability zones was proven by G. D. Birkhoff [Ann. Inst. Henri Poincaré 2, 369–386 (1932; JFM 58.1274.02)] and M. R. Herman [Sur les courbes invariantes par les difféomorphismes de l’anneau. Vol. 1. Astérisque, 103–104. Paris: Société Mathématique de France. (1983; Zbl 0532.58011)] proved that, generically, the boundaries of the instability zones have irrational rotation numbers. P. Le Calvez [Ann. Sci. Éc. Norm. Supér. (4) 20, No. 3, 443–464 (1987; Zbl 0653.58014)] proved many interesting topological dynamical properties inside \(U\), specially about the stable and unstable sets of the boundary of an instability zone. Using variational methods, J. N. Mather [J. Am. Math. Soc. 4, No. 2, 207–263 (1991; Zbl 0737.58029)] showed that if \(\Gamma\) is at the boundary of an instability zone, then \(W^{s}(\Gamma) - \Gamma \neq \emptyset\) and \(W^{u}(\Gamma) - \Gamma \neq \emptyset\), where \(W^{s}(\Gamma)\) (resp. \(W^{u}(\Gamma)\)) denotes the stable (resp. unstable) set of \(\Gamma\). The main result of the paper is the following:
Theorem 1: Let \(\omega \) be an irrational number. In any neighborhood of the map \((\omega,r) \mapsto (\theta+r,r)\) in the \( C^2\) topology, there is a symplectic \(C^2\) twist map \(f\) in the annulus that has a homotopically non-trivial invariant curve \( \Gamma\) such that:
(a) \(f_{| \Gamma}\) is \(C^{0}\) conjugate to a Denjoy counter-example;
(b) \(\Gamma\) is of class \(C^1\), except along a wandering orbit. In other words, \(\Gamma\) is the graph of a function \(\gamma :{\mathbb T } \rightarrow {\mathbb R }\) which is \(C^1\) except along the projection of a wandering orbit \(x_n\) where the left and right derivatives are disctinct.
The author concentrates the non-regularity of \(\Gamma\) along a nonwandering orbit and gives a description in neighborhoods of the orbit in terms of its stable/unstable branches. In these neighborhoods, part of \(\Gamma\) is made of the union of a stable branch with an unstable one, while the other two branches belong to \(U\).
The starting point is a construction by Herman which considers a family of maps \(f :{\mathbb T} \times {\mathbb R} \rightarrow {\mathbb T} \times {\mathbb R}\) of the form \(f(\theta,r)=(\theta+r,r+\varphi(\theta+r))\), where \(\varphi: {\mathbb T} \rightarrow {\mathbb R}\) is a \(C^1\) function with \(\int_{\mathbb T} \varphi(\theta) d\theta=0\). The function \(\varphi\) obtained by Herman is of class \(C^2\) and has the form \(\tilde{g}-{\tilde{g}}^{-1}-2Id\), where \(\tilde{g}\) is a lift of a Denjoy diffeomorphism. The proof of the theorem involves careful improvements of Herman’s estimates and the description of the stable and unstable sets of the wandering orbit.
The author also proves a theorem, in the \(C^1\) class, that shows that in any neighborhood of a symplectic twist map \(f\) with an essential invariant curve \(\Gamma\) of irrational rotation number, there is a \(C^1\) symplectic twist map \(g\) such that \(\Gamma\) is in the boundary of an instability zone of \(g\) such that \(g_{|\Gamma}=f_{|\Gamma}\).
The author also raises some interesting open questions about the regularity of the boundary of instability zones and their stable/unstable sets.

MSC:
37E40 Dynamical aspects of twist maps
37E10 Dynamical systems involving maps of the circle
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Differential topology 33 (1976) · Zbl 0356.57001
[2] Ann. Inst. H. Poincaré 2 pp 369– (1932)
[3] Acta Math. 43 pp 1– (1920)
[4] DOI: 10.2307/2951824 · Zbl 0871.58067
[5] Order in chaos (Los Alamos, N.M., 1982) 7 pp 240– (1983)
[6] Symplectic twist maps. Global variational techniques 18 (2001) · Zbl 1330.37001
[7] Uspekhi Mat. Nauk 18 pp 13– (1963)
[8] DOI: 10.1017/S0143385704000975 · Zbl 1084.37017
[9] J. Mod. Dyn. 5 pp 583– (2011) · Zbl 1276.37034
[10] Geometric dynamics (Rio de Janeiro, 1981) 1007 pp 677– (1983)
[11] DOI: 10.2307/2373361 · Zbl 0212.56502
[12] Ergodic Theory Dynam. Systems 3 pp 261– (1983)
[13] Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II 1–20 (1962)
[14] DOI: 10.1090/S0894-0347-1991-1080112-5
[15] Ergodic Theory Dynam. Systems 4 pp 301– (1984)
[16] Ergodic Theory Dynam. Systems 2 pp 397– (1983)
[17] DOI: 10.1007/BFb0074076
[18] DOI: 10.1007/BF01209326 · Zbl 0585.58032
[19] Ann. Sci. Éc. Norm. Super. (4) 20 pp 443– (1987) · Zbl 0653.58014
[20] Seminar Bourbaki, Volume 1983/84 121–122 pp 147– (1985)
[21] Dokl. Akad. Nauk SSSR (N.S.) 98 pp 527– (1954)
[22] Sur les courbes invariantes par les difféomorphismes de l’anneau, Vol. 1 (1983)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.